Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Homology invariants of cyclic coverings with application to links


Authors: Y. Shinohara and D. W. Sumners
Journal: Trans. Amer. Math. Soc. 163 (1972), 101-121
MSC: Primary 55.20
DOI: https://doi.org/10.1090/S0002-9947-1972-0284999-X
MathSciNet review: 0284999
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main purpose of this paper is to study the homology of cyclic covering spaces of a codimension two link. The integral (rational) homology groups of an infinite cyclic cover of a finite complex can be considered as finitely generated modules over the integral (rational) group ring of the integers. We first describe the properties of the invariants of these modules for certain finite complexes related to the complementary space of links. We apply this result to the homology invariants of the infinite cyclic cover of a higher dimensional link. Further, we show that the homology invariants of the infinite cyclic cover detect geometric splittability of a link. Finally, we study the homology of finite unbranched and branched cyclic covers of a link.


References [Enhancements On Off] (What's this?)

  • [1] E. Artin, Zur Isotopies zweidimensionaler Flächen im $ {R_4}$, Abh. Math. Sem. Univ. Hamburg 4 (1925), 174-177.
  • [2] J. J. Andrews and M. L. Curtis, Knotted $ 2$-spheres in the $ 4$-sphere, Ann. of Math. (2) 70 (1959), 565-571. MR 21 #5964. MR 0107239 (21:5964)
  • [3] J. J. Andrews and D. W. Sumners, On higher-dimensional fibered knots, Trans. Amer. Math. Soc. 153 (1971), 415-426. MR 0271927 (42:6808)
  • [4] R. C. Blanchfield, Intersection theory of manifolds with operators with applications to knot theory, Ann. of Math. (2) 65 (1957), 340-356. MR 19, 53. MR 0085512 (19:53a)
  • [5] R. H. Crowell, $ {H_2}$ of subgroups of knot groups, Illinois J. Math. 14 (1970). 665-673. MR 0266191 (42:1099)
  • [6] R. H. Crowell and D. S. Cochran, $ {H_2}(G')$ for tamely embedded graphs, Quart. J. Math. Oxford Ser. (2) 21 (1970), 25-27. MR 41 #2660. MR 0258013 (41:2660)
  • [7] R. H. Crowell and R. H. Fox, Introduction to knot theory, Ginn, Boston, Mass., 1963. MR 26 #4348. MR 0146828 (26:4348)
  • [8] D. B. A. Epstein, Linking spheres, Proc. Cambridge Philos. Soc. 56 (1960), 215-219. MR 22 #8514. MR 0117740 (22:8514)
  • [9] S. Kinoshita, Alexander polynomials as isotopy invariants. I, Osaka. Math. J. 10 (1958), 263-271. MR 21 #1605. MR 0102819 (21:1605)
  • [10] -, Elementary ideals of linear graphs in a $ 3$-sphere, Notices Amer. Math. Soc. 14 (1967), 676. Abstract #648-154.
  • [11] J. Levine, A characterization of knot polynomials, Topology 4 (1965), 135-141. MR 31 #5194. MR 0180964 (31:5194)
  • [12] -, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229-244. MR 39 #7618. MR 0246314 (39:7618)
  • [13] -, Polynomial invariants of knots of codimension two, Ann. of Math. (2) 84 (1966), 537-554. MR 34 #808. MR 0200922 (34:808)
  • [14] -, Unknotting spheres in codimension two, Topology 4 (1965), 9-16. MR 31 #4045. MR 0179803 (31:4045)
  • [15] J. W. Milnor, Infinite cyclic coverings, Conference on the Topology of Manifolds (Michigan State University, E. Lansing, Mich., 1967), Prindle, Weber and Schmidt, Boston, Mass., 1968, pp. 115-133. MR 39 #3497. MR 0242163 (39:3497)
  • [16] K. Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387-422. MR 30 #1506. MR 0171275 (30:1506)
  • [17] L. P. Neuwirth, Knot groups, Ann. of Math. Studies, no. 56, Princeton Univ. Press, Princeton, N. J., 1965. MR 31 #734. MR 0176462 (31:734)
  • [18] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 19, 761. MR 0090053 (19:761a)
  • [19] D. W. Sumners, On an unlinking theorem, Proc. Cambridge Philos. Soc. (to appear). MR 0290352 (44:7536)
  • [20] -, $ {H_2}$ of the commutator subgroup of a knot group, Proc. Amer. Math. Soc. 28 (1971), 319-320. MR 0275416 (43:1173)
  • [21] E. H. Van Kampen, Zur Isotopie zweidimensionaler Flächen im $ {R_4}$ Abh. Math. Sem. Univ. Hamburg 6 (1927), 216.
  • [22] H. Zassenhaus, The theory of groups, Chelsea, New York, 1958. MR 0091275 (19:939d)
  • [23] E. C Zeeman, Linking spheres, Abh. Math. Sem. Univ. Hamburg 24 (1960), 149-153. MR 22 #8513. MR 0117739 (22:8513)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55.20

Retrieve articles in all journals with MSC: 55.20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0284999-X
Keywords: Infinite cyclic cover, $ k$-fold unbranched cyclic cover, $ k$-fold branched cyclic cover, integral invariant, rational invariant, linear graph in $ {S^3}$, $ n$-link of multiplicity $ \mu $, geometrically $ k$-splittable link, completely splittable link, nonsplittable link, null-cobordant link, $ q$-simple link
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society